Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 45, NWS Phoenix, AZ

September 1, 2019Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Sep 1, 2019, 7:51 PM MST for Maricopa County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2019, 7:51 PM MST (02:51 UTC)
Expired
Sep 1, 2019, 11:45 PM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 110 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 10:30 PM MSTFLASH FLOOD10 Sse Palo Verde Ngs, AZADOT CLOSED OLD US HIGHWAY 80 AT AGUA CALIENTE ROAD DUE TO FLOODING ALONG CENTENNIAL WASH. IN ADDITION, ALARM STAGE WAS EXCEEDED AT CENTENNIAL RAILROAD 6 MILES UPSTREAM WITH A PEAK STAGE HEIGHT OF 7.48 FEET (734 CFS) AT 10:08 P.M.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 159 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2019-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 822 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2019-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
822 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
2715 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

790 
WGUS55 KPSR 020251
FFWPSR
AZC013-020645-
/O.NEW.KPSR.FF.W.0045.190902T0251Z-190902T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
751 PM MST Sun Sep 1 2019

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 1145 PM MST.

* At 751 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Painted Rock Dam.

Affected washes and roadways include Agua Caliente Road crossing at
Cruff Wash.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3331 11281 3323 11273 3307 11269 3308 11283
      3314 11294 3330 11300 3339 11300

$$

MS
2 follow-up statements
807 
WGUS75 KPSR 020547
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1047 PM MST Sun Sep 1 2019

AZC013-020645-
/O.CON.KPSR.FF.W.0045.000000T0000Z-190902T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1047 PM MST Sun Sep 1 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM MST FOR
MARICOPA COUNTY...

At 1038 PM MST, Doppler radar and automated rain gauges indicated 
that up to two inches of rain has already fallen from thunderstorms 
that previously produced heavy rain over the warned area. In 
addition, a Maricopa County Flood Control District gauge along 
Centennial Wash at SPRR has exceeded alarm stage, with flooding 
occurring downstream. 

Some locations that will experience flooding include...
Painted Rock Dam.

Affected washes and roadways include Agua Caliente Road crossing at
Cruff Wash and Old US Highway 80 crossing at Centennial Wash. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3331 11281 3323 11273 3307 11269 3308 11283
      3314 11294 3330 11300 3339 11300

$$

LJH
257 
WGUS75 KPSR 020646
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1146 PM MST Sun Sep 1 2019

AZC013-020650-
/O.EXP.KPSR.FF.W.0045.000000T0000Z-190902T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1146 PM MST Sun Sep 1 2019

...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 1145 PM
MST...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat as Old US Highway 80 has been closed at Agua Caliente Road. 
Please continue to heed any remaining road closures.

LAT...LON 3331 11281 3323 11273 3307 11269 3308 11283
      3314 11294 3330 11300 3339 11300

$$

LJH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 4:55 PM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Sep 1, 4:55 PM MST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
455 PM MST Sun Sep 1 2019

.UPDATE...
Updated 00Z aviation discussion.

&&

.SYNOPSIS...
Large areas of strong winds and blowing dust are expected over
south-central and southwest Arizona late this afternoon and
evening. Isolated to scattered thunderstorms are expected as well,
mainly over south-central Arizona. Any given storm will be
capable of producing extremely strong winds and brief heavy rain.
Storm chances will trend down Monday and remain marginal for much
of the workweek before an uptrend later next weekend. Expect above
normal high temperatures for much of the workweek as well.

&&

.DISCUSSION...
Rest of Today and Tonight...
Convection over the Rim and White Mountains is underway but even
the lower elevations have started (a bit early). The basic
ingredients in play for this afternoon include 500 to 1500 J/kg of
MLCAPE, 1300-1500 J/kg of DCAPE, and moderate to strong (for our
area this time of year) easterly steering flow and associated
effective shear. This scenario is supportive of storms capable of
producing strong downdrafts and possibly organizing into linear
structures. However, there still remains CIN to overcome over much
of our forecast area. There is still time for additional surface
heating so expect some more erosion of the CIN but likely some
areas will remain. To varying degrees, the CAMS have been
depicting a scenario of storms over east-central Arizona and
southeast AZ (especially central Pima County) tracking west and
northwestward and producing strong outflows. In turn, colliding
outflows lead to new storm development. Of note, there is
generally good agreement that storms will get to the northern and
eastern edges of metro Phoenix but otherwise not become widespread
on the Valley floor. This is likely due to CIN but also there
isn't a bunch of activity over Graham and eastern Pinal Counties
track west/northwestward due to drier air there. At a minimum
though, anticipate broad swaths of outflow causing varying degrees
of blowing dust over portions of Pinal, Maricopa, and Yuma
Counties (less so over metro Phoenix). In anticipation of this, a
Blowing Dust Advisory was issued earlier to provide a heads up.
Where storms do occur, they will be capable of producing localized
winds of 50+ mph and possibly even 60+. Later this evening,
storms are anticipated to develop over northern La Paz County as
outflows emanate from southwest Yavapai County (and possibly with
help from outflows coming in from the southeast). As for southeast
California, there is good agreement on the lack of storm
development (too much CIN). Of note, the HREF depicts potential
for outflows to move all the way through Imperial County. Eastern
Riverside County could get some outflow from storms emanating from over
northern La Paz and southern Mohave Counties.

Monday through Sunday...
Moisture values trend down during the first half of the workweek
as drier air from the east moves in. Thus, storm potential trends
down but not to zero. High temps nudge upward with portions of
south-central AZ flirting with high Heat Risk values. Will need to
keep an eye on this for possible need for a Watch. The GEFS
plumes depict an increase in precipitable water during the latter
half of the week. Possibly a reflection of the tangential impacts
of Tropical Storm Juliette as well as the subtropical high being
centered further east for a time. There looks to be a bigger
increase for Sunday possibly with the aid of an inverted trough.
That is when the next noticeable uptrend in PoPs takes place.

&&

.AVIATION...Updated at 2354 UTC.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
An outflow boundary from the southeast has already pushed through
KIWA with another outflow boundary from the northeast expected to
push through KSDL by 00Z. This pair of outflow boundaries should
merge together and continue to support thunderstorm development as
it pushes to the west-southwest, moving through KPHX and KDVT
between 0015-0030Z. Winds at KPHX may initially be out of the
E-SE if that outflow boundary arrives first, but the faster-moving
NE boundary should quickly overtake it. Midlevel stability
evident on aircraft soundings into KPHX that may weaken convection
that develops to some extent despite its current organization
driven by 25-30 knot shear. Nevertheless, wind gusts of 30-35
knots are expected with the boundary with gusts in excess of 40-45
knots in thunderstorms , some which may be severe with winds
above 50 knots as all of Phoenix is currently under a Severe
Thunderstorm Watch.

Once the initial outflow boundary and line of storms pass, shower
activity with vicinity thunderstorms should continue through
02-03Z. Beyond this, the forecast is more uncertain as a strong
line should stabilize the atmosphere enough to prevent additional
thunderstorms from developing, but continued showers are possible.
For now, we are not showing any shower activity with easterly
winds generally persisting into the overnight hours even though
there may be a brief period of W-SW winds associated with outflows
on the backside of more organized convection. Assuming today's
storms hold together, we expect much less convective activity
tomorrow under weak subsidence with diurnal winds below 15 knots.

Southeast California/Southwest Arizona including KIPL and KBLH:
Outflow boundaries and wind shifts later tonight resulting from
storms in Arizona will be the greatest aviation impact, especially
at KBLH. Through the daylight hours, sustained S/SE winds upwards
of 15 kt will be common with a few gusts into the upper
teens/lower 20s. Confidence is moderate to high that strong
easterly outflow winds will sweep into SE CA (particularly KBLH)
late this evening. Although timing is relatively uncertain and
tied to the strength of storms and outflows currently pushing into
the Phoenix metro, we currently expect the boundary around 05Z
with a two-hour period of convection in the vicinity. Blowing dust
and reduced visibilities may be possible as well. Storms are
currently not expected to affect KIPL, but the TAFs for both sites
will be amended as confidence on the timing of the easterly
outflow and potential for convection increases.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday:
There is no significant change to the outlook forecast. Thunderstorm
chances will continue across most of southwest and south-central
Arizona, and southeast California, on Tuesday. Locally heavy rain
and gusty outflow winds will be possible. Despite the increase in
moisture and slight decrease in temperatures, daytime minimum
humidity values will still fall into the 15-20% range with overnight
recoveries into the 30-60% range. Outside of any outflows, the winds
will favor diurnal trends with typical afternoon breezes. A gradual
drying trend will occur Wednesday into Friday, keeping the highest
thunderstorm chances across the higher terrain of south- central
Arizona. Temperatures will remain a few degrees above normal each
day.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed this afternoon and evening.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 8 PM MST this evening for AZZ531-532-
     535-536-538>540-550-551-553-554-559.

CA...None.
&&

DISCUSSION...AJ
AVIATION...Hopper/Hernandez
FIRE WEATHER...Rogers

In the hours before

Local storm report, Sep 1, 6:55 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
655 PM MST SUN SEP 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TSTM WND GST     5 S GILA BEND           32.88N 112.71W
09/01/2019  M60 MPH          MARICOPA           AZ   ASOS

&&

DSD
Local storm report, Sep 1, 6:57 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
657 PM MST SUN SEP 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND GST     5 S GILA BEND           32.88N 112.71W
09/01/2019  M75 MPH          MARICOPA           AZ   ASOS

&&

DSD
Special weather statement, Sep 1, 7:06 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
706 PM MST Sun Sep 1 2019

AZZ538-540-020230-
Buckeye/Avondale AZ-Tonopah Desert AZ-
706 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 730 PM
MST...

At 706 PM MST, Doppler radar was tracking a strong thunderstorm near
Painted Rock Dam, or 10 miles southwest of Buckeye, moving southwest
at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Buckeye, Palo Verde, Painted Rock Dam, Palo Verde Nuclear Generation
Station, Hassayampa and Arlington.

This includes AZ Route 85 between mile markers 141 and 147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
south central Arizona.

LAT...LON 3341 11266 3325 11259 3310 11291 3322 11302
      3340 11303
TIME...MOT...LOC 0206Z 061DEG 5KT 3327 11274

Iniguez
Local storm report, Sep 1, 7:25 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
725 PM MST SUN SEP 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND GST     13 E HYDER              33.05N 113.14W
09/01/2019  M52 MPH          MARICOPA           AZ   AWOS

&&

DSD
Local storm report, Sep 1, 7:26 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
726 PM MST SUN SEP 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND GST     4 NE GILA BEND          32.99N 112.67W
09/01/2019  M53 MPH          MARICOPA           AZ   AWOS

&&

DSD
Local storm report, Sep 1, 7:34 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
734 PM MST SUN SEP 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     PHOENIX MESA GATEWAY    33.31N 111.66W
09/01/2019  M52 MPH          MARICOPA           AZ   ASOS

&&

DSD

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 5:08 PM MSTDust Storm WarningPSRMaricopa, Pinal67 min
Sep 1, 5:31 PM MSTSpecial Weather StatementPSRMaricopa44 min
Sep 1, 5:35 PM MSTSpecial Weather StatementPSR55 min
Sep 1, 5:40 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal18 min
Sep 1, 5:44 PM MSTSpecial Weather StatementPSR61 min
Sep 1, 5:56 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal94 min
Sep 1, 6:41 PM MSTSpecial Weather StatementPSRLa Paz49 min
Sep 1, 6:42 PM MSTFlash Flood WarningPSRMaricopa5 hr
Sep 1, 6:46 PM MSTSpecial Weather StatementPSRMaricopa44 min
Sep 1, 7:06 PM MSTSpecial Weather StatementPSRMaricopa24 min
Sep 1, 7:29 PM MSTSevere Thunderstorm WarningPSRLa Paz, Maricopa, Yuma28 min
Sep 1, 8:03 PM MSTSpecial Weather StatementPSR57 min
Sep 1, 8:51 PM MSTSpecial Weather StatementPSRLa Paz54 min
Sep 1, 9:06 PM MSTFlash Flood WarningPSRLa Paz4 hr
Sep 1, 9:16 PM MSTSpecial Weather StatementPSRLa Paz59 min
Sep 1, 9:34 PM MSTSevere Thunderstorm WarningPSRLa Paz41 min
Sep 1, 9:42 PM MSTFlash Flood WarningPSRLa Paz4 hr
Sep 1, 10:12 PM MSTSevere Thunderstorm WarningPSRLa Paz48 min
Sep 1, 11:10 PM MSTFlash Flood WarningPSRLa Paz4 hr
Sep 1, 11:50 PM MSTDust Storm AdvisoryPSRLa Paz, Yuma85 min
Sep 2, 3:11 AM MSTExcessive Heat WatchPSRGila, Maricopa, Pinal24 hr
Sep 2, 12:35 PM MSTSpecial Weather StatementPSR40 min
Sep 2, 2:19 PM MSTSpecial Weather StatementPSR41 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.